The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 6 of 6
  1. #1
    Join Date
    Aug. 11, 2008
    Location
    Central Texas
    Posts
    377

    Default Side Effects of Depo-Medrol?

    I am wondering of anyone has had experience with side effects of depo-medrol? This summer I started giving my mare depo-medrol for her severe itchiness for allergies. I suspect right now that she will only need this during the summer. In researching depo, I found on this board that it is used as a calming agent. My horse would probably take a nap in the middle of a course if she could, so we don't need this at all!

    I noticed after her first shot that she was a little lazier, but the weather was also getting hotter. After her second shot, 4 weeks ago, she started ignoring me when I asked for canter, pinning her ears back, and trying to bite my foot. When I back up my leg with the whip, she bucks. My mare very rarely bucks (as in 5 times in 4 years of ownership), but she has been doing this consistently for the past few weeks. She happily picks up canter over a jump, once I get her into the canter she stays, and once we get going with our canter transitions, the buck disappears (but I don't need the whip then). In the round pen, she will pick up the canter easily without an buck, so I feel pretty sure that the problem is me and how I am asking for canter. My trainer thinks she is testing me and I just need to ride it out and insist on the canter. It doesn't help that my mare is kind of dead to the leg, and doesn't usually pick up canter with enthusiasm, unless we're on the trails or its just dropped to 55 degrees.

    We've been taking lots of dressage lessons and I am doing things differently than I used to, so she may be getting frustrated with this. But I am thinking that her sides may be sensitive or sore in some way from the depo? Inspired by this board, and getting horses to be more sensitive, last week I ditched my big spurs and got my 3/4 inch spurs. That improved her mood. I went back to my big spurs last night, because I wanted to "do dressage" and when I asked for canter, she kept trying to bite my foot. After going into the round pen one more time to confirm for myself that she doesn't mind cantering and just minds how I ask for it, I ditched the spurs completely and got lovely transitions and she was happy. When I backed up my leg with whip when I was not wearing spurs, she did not buck. So, her message to me is pretty clear ...

    I find it a little odd that the spurs only bother her when I ask for canter, but again, this could be rider error. But this timed out so clearly with the depo that I am wondering if this has made her more sensitive? Any comments would be appreciated.



  2. #2
    Join Date
    Mar. 18, 2000
    Location
    Brantford, Ontario
    Posts
    3,100

    Default

    Depo-medrol (not to be confused with Depo-provera!) is a steroid, which could potentially make the skin more sensitive, and make your horse more reactive to the spur.



  3. #3
    Join Date
    Jan. 4, 2007
    Location
    TX
    Posts
    44,431

    Default

    I don't know, you my ask your vet about that making your horse mellow and resistent.

    Our geldind was scratching himself bloody in the summers when our vet put him on Depo-Medrol and he never again scratched any more than a normal horse will.
    We gave him a shot in late May or early June and it lasted most of the summer.
    I remember only two summers we had to get a second shot.
    He was on that from when he was six until he got past 15 years old, when he didn't seem to itch enough any more to need them.

    I would think that your horse may be sore somewhere else, because plenty of horses not on Depo-Medrol also resist and kick out.
    Maybe his feet hurt, or the back, sacroiliac, maybe the saddle is not quite fitting.

    When allergies are involved, as much as we know today, we still don't know much.

    Good luck with your detective work.



  4. #4
    Join Date
    Feb. 22, 2000
    Location
    Keswick, VA
    Posts
    7,871

    Default

    When you read about "depo" as a calming agent, it is not referring to depo-medrol.



  5. #5
    Join Date
    Jan. 28, 2003
    Location
    Hollywood, but not the one where they have the Oscars!
    Posts
    7,863

    Default

    Yep, I do believe you have your depo's crossed up...lol
    "You can't really debate with someone who has a prescient invisible friend"
    carolprudm



  6. #6
    Join Date
    Aug. 11, 2008
    Location
    Central Texas
    Posts
    377

    Default

    Ooops, I feel dumb. Thank you for clarifying about depo's - I do know the difference between the depo-provera and the depo-medrol, but when I read this old thread here, I thought they meant depo-medrol, mostly because of my search keywords: http://www.chronofhorse.com/forum/sh...ol+side+effect

    I better keep on doing my research! I've had the saddle recently checked and she's getting her teeth done and back adjusted this month, as well.



Similar Threads

  1. Depo-Medrol and laminitis
    By MiMuneca in forum Horse Care
    Replies: 1
    Last Post: Jul. 25, 2011, 09:03 PM
  2. Any side effects with dex?
    By ridingmel924 in forum Horse Care
    Replies: 27
    Last Post: Jul. 16, 2010, 08:55 PM
  3. New to Depo, how long to see effects?
    By bbbkmc in forum Horse Care
    Replies: 2
    Last Post: Dec. 31, 2009, 09:30 AM
  4. Depo side effects in geldings
    By 2horseowner in forum Horse Care
    Replies: 3
    Last Post: Sep. 8, 2009, 11:03 AM
  5. MSM Side Effects?
    By Eventaholic in forum Horse Care
    Replies: 36
    Last Post: Jun. 27, 2009, 08:38 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •